Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Sharp results in the integral-form John-Nirenberg inequality

Authors: L. Slavin and V. Vasyunin
Journal: Trans. Amer. Math. Soc. 363 (2011), 4135-4169
MSC (2010): Primary 42A05, 42B35, 49K20
Published electronically: March 9, 2011
MathSciNet review: 2792983
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the strong form of the John-Nirenberg inequality for the $ L^2$-based BMO. We construct explicit Bellman functions for the inequality in the continuous and dyadic settings and obtain the sharp constant, as well as the precise bound on the inequality's range of validity, both previously unknown. The results for the two cases are substantially different. The paper not only gives another instance in the short list of such explicit calculations, but also presents the Bellman function method as a sequence of clear steps, adaptable to a wide variety of applications.

References [Enhancements On Off] (What's this?)

  • 1. D. L. Burkholder. Boundary value problems and sharp inequalities for martingale transforms. Annals of Probability, Vol. 12 (1984), no. 3, pp. 647-702. MR 744226 (86b:60080)
  • 2. C. Fefferman. Characterizations of bounded mean oscillations. Bull. Amer. Math. Soc., Vol. 77 (1971), pp. 587-588. MR 0280994 (43:6713)
  • 3. F. John, L. Nirenberg. On functions of bounded mean oscillation. Comm. Pure Appl. Math., Vol. 14 (1961), pp. 415-426. MR 0131498 (24:A1348)
  • 4. A. Korenovskii. The connection between mean oscillations and exact exponents of summability of functions. Math. USSR-Sb., Vol. 71 (1992), no. 2, pp. 561-567. MR 1099524 (92b:26019)
  • 5. A. Melas. The Bellman functions of dyadic-like maximal operators and related inequalities. Advances in Mathematics, Vol. 192 (2005), no. 2, pp. 310-340. MR 2128702 (2005k:42052)
  • 6. F. Nazarov, S. Treil. The hunt for Bellman function: Applications to estimates of singular integral operators and to other classical problems in harmonic analysis. Algebra i Analiz, Vol. 8 (1997), no. 5, pp. 32-162. MR 1428988 (99d:42026)
  • 7. F. Nazarov, S. Treil, A. Volberg. Bellman function in stochastic control and harmonic analysis in Systems, Approximation, Singular integral operators, and related topics, ed. A Borichev, N. Nikolski, Operator Theory: Advances and Applications, Vol. 129, 2001, pp. 393-424, Birkhauser Verlag. MR 1882704 (2003b:49024)
  • 8. F. Nazarov, S. Treil, A. Volberg. The Bellman functions and two-weight inequalities for Haar multipliers. 1995, Preprint, MSU, pp. 1-25.
  • 9. F. Nazarov, S. Treil, A. Volberg. The Bellman functions and two-weight inequalities for Haar multipliers. Journal of the American Mathematical Society, Vol. 12 (1999), no. 4, pp. 909-928. MR 1685781 (2000k:42009)
  • 10. L. Slavin. Bellman function and BMO. Ph.D. thesis, Michigan State University, ProQuest LLC, Ann Arbor, MI, 2004. MR 2706427
  • 11. L. Slavin, A. Volberg. The $ s$-function and the exponential integral. Topics in harmonic analysis and ergodic theory, pp. 215-228, Contemp. Math., Vol. 444, Amer. Math. Soc., Providence, RI, 2007. MR 2423630 (2009c:26048)
  • 12. T. Tao. Bellman function and the John-Nirenberg inequality, Preprint, http://www.˜tao/˜preprints/harmonic.html.
  • 13. V. Vasyunin. The sharp constant in the reverse Hölder inequality for Muckenhoupt weights. Algebra i Analiz, Vol. 15 (2003), no. 1, pp. 73-117. MR 1979718 (2004h:42017)
  • 14. V. Vasyunin. The sharp constant in the John-Nirenberg inequality, Preprint POMI no. 20, 2003.
  • 15. V. Vasyunin, A. Volberg. The Bellman functions for a certain two weight inequality: The case study. Algebra i Analiz, Vol. 18 (2006), No. 2. MR 2244935 (2007k:47053)
  • 16. A. Volberg. Bellman approach to some problems in harmonic analysis. Équations aux Dérivées Partielles, Exposé n. XX, 2002.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 42A05, 42B35, 49K20

Retrieve articles in all journals with MSC (2010): 42A05, 42B35, 49K20

Additional Information

L. Slavin
Affiliation: Department of Mathematical Sciences, University of Cincinnati, Cincinnati, Ohio 45221-0025

V. Vasyunin
Affiliation: St. Petersburg Department of the V. A. Steklov Mathematical Institute, Russian Academy of Sciences, St. Petersburg, Russia

Keywords: Bellman function method, John–Nirenberg inequality, BMO
Received by editor(s): June 18, 2008
Received by editor(s) in revised form: May 16, 2009
Published electronically: March 9, 2011
Additional Notes: The second author’s research was supported in part by RFBR (grant no. 08-01-00723-a)
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society